To the Editor: Psoriasis is a chronic remitting inflammatory skin disease of unknown etiology. Various medications have been reported to induce or exacerbate psoriasis (1), but to date we believe that fluoxetine is the only selective serotonin reuptake inhibitor (SSRI) to have been reported to do so (2). We report two cases of paroxetine-associated psoriasis.
Mr. A, a 37-year-old man with no history of psoriasis, was diagnosed with hepatitis C and began treatment with thrice-weekly subcutaneous interferon injections and oral ribavirin. Psoriatic plaques developed around the injection areas over his bilateral anterior upper thighs. These were controlled adequately with topical hydrocortisone ointment. He began taking paroxetine, 20 mg/day, for clinical depression.
His preexisting mild psoriasis flared up and spread to his arms, legs, back, chest, hands, and scalp. He required 0.1% mometasone scalp lotion and cream to control the psoriasis. Later he stopped taking paroxetine because of sexual side effects. Within a week, he noted an improvement in the psoriasis that continued to resolve over the ensuing months, with treatment with a variety of topical agents. His depression was subsequently treated with mirtazapine with no recrudescence of the psoriasis.
Ms. B, a 51-year-old woman, was referred for treatment of persistent depression with comorbid kleptomania that was only partially responsive to moclobemide, 600 mg/day. She was taking no other medications. Her medical history included psoriasis, which had pursued a relapsing pattern since she was 3 years old. Her last attack had been several years earlier, and no lesions had been present since.
After a washout period, Ms. B began taking paroxetine, 10 mg/day, for 1 week. The dose was then increased to 20 mg/day. After the first week of paroxetine therapy, she noted a return of psoriatic lesions, which proceeded to worsen over the next 2 weeks to involve the scalp, extensor regions, and chest. The psoriasis required treatment with two courses of psoralen and ultraviolet A light, plus topical therapy. It gradually receded after 2 months.
Ms. B was treated with paroxetine for 5 weeks; her symptoms of depression and kleptomania resolved. Given the potential role of paroxetine in exacerbating her psoriasis, fluvoxamine, 100 mg/day, was substituted; at Ms. B’s 6-month follow-up, there was no recurrence of depression, kleptomania, or psoriasis.
Despite extensive use of SSRIs in clinical practice, there have been very few reports of SSRI-related psoriasis. This is possibly because of underreporting, nonrecognition of the association, or nonassociation of the event. The time scale of these two case studies suggests that paroxetine played a causative role in the exacerbation of these patients’ psoriasis. Given the putative role of paroxetine in exacerbating the psoriatic symptoms, rechallenge with paroxetine was not considered.